Hail, Custer
- When
- August 13, 4:05 PM CST
- Where
- Custer County, 1.73 mi NW of Anselmo
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.640, -99.890
Hail up to the size of ping pong balls covered the ground at this location.
A slow moving cold front initiated thunderstorms across the Nebraska Sandhills during the late afternoon and evening of August 13th. As this feature tracked into central Nebraska, it produced several severe storms with large hail and heavy rain, which led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A slow moving cold front initiated thunderstorms across the Nebraska Sandhills during the late afternoon and evening of August 13th. As this feature tracked into central Nebraska, it produced several severe storms with large hail and heavy rain, which led to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 13, 2:07 PM CST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 307 PM CDT Sun Aug 13 2017 .SHORT TERM...(This evening through Monday) Issued at 305 PM CDT Sun Aug 13 2017 The NAM and HRRR/HRRR EXP models have been persistent showing storm development across the central Sandhills this afternoon and this evening. This is related to a weak frontal boundary drifting south through the region. Winds aloft at 500mb strengthen a bit to 35kt to perhaps 45kt this evening. Instability, 2500-3000 J/KG MLCAPE should be sufficient for supercell development. Temperatures at H700mb have warmed to near 10C across Srn Neb and this could be a capping mechanism as activity moves south toward I-80 this evening. The models show storm activity breaking up and becoming scattered or even isolated. A second disturbance across the cntl Rockies this afternoon should move east into Wrn Neb late tonight. The showers and thunderstorms may dissipate as they move through Wrn Neb. The models suggest they will encounter rain-cooled and more stable air. POPs for tonight are limited to 40 percent given the limited coverage shown by the HRRR models. Storm activity should diminish Monday morning. Isolated showers and thunderstorms are in place Monday afternoon. The forcing for storm development Monday is highly uncertain but the instability and cape are favorable. The SREF was the basis for the fog forecast Monday morning. The RAP and NAM models maintain a moist layer at h700mb. This should prevent dense fog from forming. The SREF and MET guidance suggest fog will form and the forecast is for patchy fog. The temperature forecast uses blended guidance plus bias correction for lows in the 50s and 60s with highs in the 80s Monday. A weak frontal boundary should be draped across Ncntl Neb keeping highs across Ncntl Neb near 80 while highs rise toward 90 across the Southwest. .LONG TERM...(Monday night through Sunday) Issued at 305 PM CDT Sun Aug 13 2017 The GFS and ECM suggest any storm development Monday afternoon would grow upscale across ncntl Neb Monday evening. Winds aloft at 500mb decrease to 25-30kt suggesting the severe weather potential will be lower. SPC is favoring the Black Hills for genesis and awarded the Hills a 5 percent severe chance. Two other significant rain chances develop Tuesday and Thursday and instability returns Saturday for what could be a third rain event/opportunity. A broad upper level trof will migrate through Canada furnishing jetlets of wind speed maxima aloft and an occasional lowering of heights across Nebraska appear to be the foci for storm development. The situation late Tuesday has been advertised for several model runs now and ambient precipitable water increases to over 1.5 inches Tuesday afternoon. Winds at 500mb are 25-35kt perhaps suggesting a HP multicell environment. POPs are 60 percent for this event and SPC has a 5 percent severe chance covering much Cntl and Swrn Neb. Moisture returns Thursday and another disturbance moves through. Winds aloft increase to 25-35kt once again and precipitable water increases to 1.25-1.50 inches. The model consensus shows h700mb temperatures falling to around 8C presenting a weak cap. A similar set up is in place Saturday with warmer temperatures at 700mb. Highs in the 80s are expected this week and a gradual warming trend develops Thursday through Saturday. This supports increasing instability and a strengthening cap at 700mb which could limit storm coverage. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1235 PM CDT Sun Aug 13 2017 The NAM and HRRR/HRRR EXP models have been persistent showing storm development across the central Sandhills this afternoon (19z-20z) and this evening. This is related to a weak frontal boundary drifting south through the region. Scattered storm coverage is expected and storms should move east, southeast and south. A second disturbance across the cntl Rockies this afternoon should move east into Wrn Neb late tonight. The showers and thunderstorms may dissipate as they move through Wrn Neb. The models suggest they will encounter rain-cooled and more stable air. Any storm activity should diminish Monday morning. The MET guidance, NAM and SREF models suggest MVFR/IFR cigs/vsby will develop tonight. The SREF was the basis for fairly widespread stratus developing. It would appear the bank of MVFR across SD this afternoon will sink south tonight in the wake of the thunderstorms. The onset of the MVFR across nrn Neb is very uncertain since those conditions are only a few miles north of the border in SD. The SREF is slow to develop those conditions. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...CDC AVIATION...CDC
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 307 PM CDT Sun Aug 13 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-142015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 307 PM CDT Sun Aug 13 2017 /207 PM MDT Sun Aug 13 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered severe thunderstorms are expected. The area of concern for severe weather is generally along and south of a line from Oshkosh to Mullen to Springview. The hazards are scattered storms with large hail, isolated storms with very large hail, two inches in diameter or larger, wind damage and locally heavy rainfall. An isolated tornado may form also. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A few isolated strong thunderstorms possible Monday afternoon and Monday night. However, better chances for isolated strong to severe thunderstorms exist Tuesday and Tuesday evening across all of the outlook area. Large hail up to one inch diameter and damaging winds will be possible. Unsettled conditions continue Thursday and Thursday night, however, the threat for strong or severe thunderstorms is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
417 PM CDT SUN AUG 13 2017
NEZ026-132200-
Blaine NE-
417 PM CDT SUN AUG 13 2017
...SPECIAL WEATHER STATEMENT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dunning, or 18 miles southwest of Brewster, moving northeast at 5
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Dunning and Linscott.
This includes Highway 2 between mile markers 236 and 246.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.
LAT...LON 4175 9991 4174 9994 4174 10017 4182 10023
4187 10008
TIME...MOT...LOC 2116Z 238DEG 6KT 4177 10013
CDCSpecial Weather Statement National Weather Service North Platte NE 437 PM CDT SUN AUG 13 2017 NEZ038-132215- Custer NE- 437 PM CDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER COUNTY UNTIL 515 PM CDT... At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles southwest of Dunning, or 19 miles northeast of Stapleton, moving southeast at 10 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Custer County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until midnight CDT for central Nebraska. LAT...LON 4162 10025 4169 10025 4164 10003 4152 10014 TIME...MOT...LOC 2137Z 301DEG 7KT 4164 10021 CDC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
501 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 6 NNW ANSELMO 41.70N 99.91W
08/13/2017 M1.00 INCH CUSTER NE TRAINED SPOTTER
&&
SNIVELYThe North Platte radar (KLNX), 67 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
18 hail, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Hail up to the size of ping pong balls covered the ground at this location.
Street flooding reported in several locations in Merna.
Trained spotter reports numerous roads covered with water up to the top of curbs.
Hail did severe damage to crops at this location.
Tree damage along with property damage reported in Eustis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718011, 718012, 718010, 718014, 718015, 718016, 718013, 718017, 718019, 718009, 718018, 718020, 718021, 718031, 718023, 718024, 718025, 718026, 718027, 718028, 718029, 718030.